Florida, 2010Hail and Damaging Winds in Florida, May 24, 2010
May 24, 2010 · NWS JAX · 3 events in 2 counties and zones
A back-door cold front moving from the northeast to the southwest across the forecast area and the afternoon sea breezes converged over a very unstable low level airmass during the afternoon and evening which resulted in a few severe storms across interior northeast Florida.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A back-door cold front moving from the northeast to the southwest across the forecast area and the afternoon sea breezes converged over a very unstable low level airmass during the afternoon and evening which resulted in a few severe storms across interior northeast Florida.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jacksonville, FL wrote its last area forecast discussion before the first event at May 24, 2:36 PM EST, 44 minutes earlier.
Area forecast discussion, May 24, 2:36 PM EST, 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
336 PM EDT MON MAY 24 2010
.SHORT TERM...
A BACK-DOOR FRONT WAS POSITIONED NEAR THE I-10 CORRIDOR THEN
EXTENDING OFFSHORE. THIS FEATURE HAS INCREASED THE EASTERLY FLOW
IN THE LOWER LEVELS OF THE ATMOSPHERE...WITH AN INCREASE IN
AVAILABLE MOISTURE. AT 2 PM EDT...THE INTERACTION OF THIS FRONTAL
BOUNDARY WITH THE ATLANTIC SEA-BREEZE AND DAYTIME HEATING IS
TRIGGERING SCATTERED SHOWERS AND THUNDERSTORMS ACROSS THE
JACKSONVILLE METRO AREA...WITH LIMITED ACTIVITY NOTED ELSEWHERE.
ACTIVITY WILL SLOWLY FOCUS OVER THE INTERIOR THE BALANCE OF TODAY
WITH AN INCREASE IN COVERAGE...WITH A DOMINANT EAST COAST SEA-
BREEZE.
AS BEEN THE CASE THE LAST SEVERAL DAYS...PULSE STRONG TO SEVERE
THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AS THE ATMOSPHERE
REMAINS QUITE UNSTABLE...WITH LAPS ANALYSIS INDICATING CAPE VALUES
UPWARDS OF 3000 J/KG WHICH IS IN AGREEMENT WITH MODIFIED MORNING
SOUNDING. DOWN-BURST WINDS WILL LIKELY ACCOMPANY THE STRONGER
THUNDERSTORMS...ESPECIALLY GIVEN RELATIVELY DRY COLUMN OF AIR IN
THE MIDDLE AND UPPER LEVELS OF THE ATMOSPHERE. ALTHOUGH LAPSE
RATES HAVE WEAKENED WITHIN THE HAIL GROWTH REGION DUE TO SOME
WARMING ALOFT...SMALL HAIL WILL REMAIN A CONCERN. A WEAK STEERING
FLOW ALONG AND SOUTH OF THE BACKDOOR COLD FRONT WILL LIKELY YIELD
HIGH RAINFALL AMOUNTS...WITH LOCALIZED 2 TO 3 INCHES POSSIBLE.
FOR TONIGHT...ACTIVITY WILL LIKELY WANE DURING THE EARLY EVENING
HOURS. AN UPTICK OF ACTIVITY IS EXPECTED TOWARDS MIDNIGHT...
ESPECIALLY ACROSS COASTAL SOUTHEAST GEORGIA AS CONVECTION TO OUR
NORTH GRADUALLY ADVANCES INTO OUR CWA.
MAIN FORECAST ISSUE THIS WEEK WILL BE THE POTENTIAL DEVELOPMENT
AND MOVEMENT OF WEST ATLANTIC LOW. NUMERICAL MODELS CONTINUE TO
TRACK THIS FEATURE NORTHWEST...WITH MODEL CONSENSUS OF THIS
FEATURE TEMPORARILY STALLING EAST OF THE CAROLINAS FOR SEVERAL
HUNDRED MILES ON WEDNESDAY. THIS FEATURE IS THEN EXPECTED TO
ADVANCE FARTHER OFFSHORE OVER THE ATLANTIC WATERS LATE IN THE
WEEK. AS ALLUDED EARLIER...WE WILL EITHER HAVE INCREASED POPS IN
A NORTHEAST FLOW REGIME OR RELATIVELY DRY CONDITIONS FROM A
NORTHWEST FLOW REGIME. HAVE MAINTAINED TREND OF MAINLY COASTAL
SHOWERS IN THE MORNING...TRANSITIONING INLAND DURING THE
AFTERNOON.
.LONG TERM...LATEST MODELS INDICATE SURFACE LOW WILL SHIFT WELL
EAST OF THE AREA...WITH A BROAD TROUGH LINGERING ACROSS THE AREA.
A DISTURBANCE IS FORECAST TO ARRIVE LATE THIS WEEK...ACCOMPANIED
BY EITHER A WEAK FRONTAL BOUNDARY OR SURFACE TROUGH. THIS SURFACE
FEATURE WILL ACT AS THE PRIMARY FOCUS FOR CONVECTION. WILL STILL
HAVE A NORTHERLY STEERING FLOW WHICH SHOULD ALLOW FOR GREATEST
POPS WEST OF THE INTERSTATE 95 CORRIDOR. AS TROUGH SLIPS SOUTH OF
THE AREA...FOCUS MAY SHIFT CLOSER TO THE BEACHES FOR THE END OF
THE WORK WEEK.
&&
.AVIATION...SCATTERED STORMS WILL CONTINUE TO DEVELOP THIS AFTERNOON
ALONG BOTH SEA BREEZE FRONTS AND MOVE INLAND. HAVE TEMPO IFR VSBY
AND MVFR CIGS FROM TS TIL 20Z AT JAX AND TIL 22Z AT VQQ AND GNV.
HAVE VCTS AT SSI AND CRG AS STORMS EXPECTED TO STAY WEST. HAVE
GONE WITH MVFR CIGS WITH VCSH AFTER 05Z AT SSI AND AFTER 09Z AT
JAX...CRG...AND VQQ.
&&
.MARINE...STRONG GRADIENT BETWEEN DEVELOPING LOW WELL OFFSHORE
AND HIGH PRESSURE TO THE NORTH WILL PRODUCE NE TO N WINDS 20 TO 25
KNOTS OFFSHORE WITH BUILDING SEAS. HAVE ISSUED A SCA FOR THE
OFFSHORE LEGS BEGINNING TUE AM. MAY POSSIBLY NEED ONE FOR THE NEAR
SHORE BUT LOOKS MARGINAL NOW. INCREASING NE WINDS AND LARGE SWELLS
WILL PRODUCE ROUGH SURF AND MOD/HIGH RISK OF RIP CURRENTS.
&&
.PRELIMINARY POINT TEMPS/POPS...
AMG 65 85 62 86 / 20 30 20 20
SSI 70 82 67 83 / 50 30 40 40
JAX 66 84 65 85 / 30 30 30 40
SGJ 70 81 70 82 / 30 30 30 40
GNV 65 85 64 87 / 20 40 20 30
OCF 67 87 65 88 / 40 40 20 30
&&
.JAX WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GA...NONE.
AM...SMALL CRAFT ADVISORY FROM 10 AM TUESDAY TO 10 AM EDT THURSDAY
FOR ALTAMAHA SOUND GA TO FERNANDINA BEACH FL 20 NM TO 60 NM
OFFSHORE-FERNANDINA BEACH TO ST AUGUSTINE FL 20 NM TO 60 NM
OFFSHORE-ST AUGUSTINE TO FLAGLER BEACH FL 20 NM TO 60 NM
OFFSHORE.
&&
ZAPPE/PETERSON/KEEGANHazardous weather outlook, May 24, 3:40 AM EST, 11 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
440 AM EDT MON MAY 24 2010
FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-251200-
HAMILTON-SUWANNEE-COLUMBIA-BAKER-NASSAU-DUVAL-UNION-BRADFORD-CLAY-
ST JOHNS-GILCHRIST-ALACHUA-PUTNAM-FLAGLER-MARION-COFFEE-
JEFF DAVIS-BACON-APPLING-WAYNE-ATKINSON-WARE-PIERCE-BRANTLEY-
INLAND GLYNN-COASTAL GLYNN-ECHOLS-CLINCH-CHARLTON-INLAND CAMDEN-
COASTAL CAMDEN-
440 AM EDT MON MAY 24 2010
THIS OUTLOOK IS FOR NORTHEAST FLORIDA AND SOUTHEAST GEORGIA.
.DAY ONE...TODAY AND TONIGHT...
...MODERATE RISK OF RIP CURRENTS TODAY...
...ISOLATED SEVERE STORMS POSSIBLE TODAY...
THERE IS A MODERATE RISK OF RIP CURRENTS TO DAY AT AREA BEACHES.
PLEASE SEE THE LATEST SURF ZONE FORECAST FOR FURTHER DETAILS.
OTHERWISE...SHOWERS ARE EXPECTED TO DEVELOP ON THE EAST COAST AND
GRADUALLY TRANSITION INLAND AS SCATTERED THUNDERSTORMS THIS
AFTERNOON. ISOLATED SEVERE STORMS WILL BE POSSIBLE ONCE AGAIN WITH
STRONG GUSTY WINDS AND LARGE HAIL THE MAIN CONCERNS.
THERE WILL BE A SECOND AREA OF STORMS TO DEVELOP NORTH OF THE AREA
AND PUSH DOW THE EAST COAST LATE THIS EVENING INTO THE OVERNIGHT
HOURS WITH STRONG ACTIVITY POSSIBLE.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...
...HIGH RISK OF RIP CURRENTS POSSIBLE TUESDAY...
AS LOW PRESSURE OVER THE WESTERN ATLANTIC STRENGTHENS AND MOVES
NORTHWEST THOUGH EARLY NEXT WEEK...COASTAL HAZARDS WILL BE ON THE
INCREASE. NAMELY...A HIGH RISK OF RIP CURRENTS WILL DEVELOP AS
NORTHERLY FLOW AND EASTERLY SWELLS ARE ENHANCED. PLEASE CONTINUE
TO MONITOR FORECASTS ON THIS DEVELOPING LOW FROM OUR OFFICE AND
THE TROPICAL PREDICTION CENTER.
AN INCREASE IN MOISTURE WILL RESULT IN SCATTERED SHOWERS AND
THUNDERSTORMS AGAIN ON TUESDAY WITH THE FOCUS BEING INLAND DURING
THE AFTERNOON HOURS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT REQUESTED AT THIS TIME.
FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE WEBSITE ON THE INTERNET AT WEATHER.GOV/JAX.
DEESE
In the hours before
Special weather statement, May 24, 2:08 PM EST, 1 hour 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
308 PM EDT MON MAY 24 2010
FLZ021-022-241930-
COLUMBIA-SUWANNEE-
308 PM EDT MON MAY 24 2010
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR SOUTHEASTERN
SUWANNEE AND WESTERN COLUMBIA COUNTIES FOR STRONG WINDS AND SMALL
HAIL VALID UNTIL 340 PM EDT...
AT 307 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED OVER WELLBORN...OR 9 MILES SOUTHWEST OF
WHITE SPRINGS...MOVING SOUTH AT 20 MPH. THIS STRONG THUNDERSTORM WILL
ALSO AFFECT AREAS AROUND WELLBORN...LIVE OAK...HOUSTON...MCALPIN...
OBRIEN AND BRANFORD THROUGH 340 PM EDT. HAIL UP TO THREE QUARTER INCH
IN DIAMETER AND GUSTY WINDS OF 45 MPH CAN BE EXPECTED ALONG WITH
POSSIBLE MINOR DAMAGE. HEAVY RAINFALL WILL PRODUCE PONDING OF WATER
ON ROADWAYS AND MINOR FLOODING OF LOW-LYING AREAS.
REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.
LAT...LON 3030 8299 3030 8272 2997 8272 2996 8295
3000 8298
TIME...MOT...LOC 1907Z 000DEG 16KT 3020 8284
SHASHYSpecial weather statement, May 24, 2:16 PM EST, 1 hour 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
316 PM EDT MON MAY 24 2010
FLZ024-025-242000-
DUVAL-NASSAU-
316 PM EDT MON MAY 24 2010
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR SOUTHERN NASSAU
AND WESTERN DUVAL COUNTIES FOR STRONG WINDS AND SMALL HAIL VALID
UNTIL 400 PM EDT...
AT 316 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 5 MILES SOUTH OF RATLIFF...OR 7 MILES
SOUTHWEST OF JACKSONVILLE INTERNATIONAL AIRPORT...MOVING SOUTHWEST AT
10 MPH. THIS STRONG THUNDERSTORM WILL ALSO AFFECT AREAS AROUND
RATLIFF...RIVERSIDE...NORMANDY...ORTEGA...BRYCEVILLE...MAXVILLE...
JACKSONVILLE HEIGHTS AND BALDWIN THROUGH 400 PM EDT. HAIL UP TO THREE
QUARTER INCH IN DIAMETER AND GUSTY WINDS OF 45 MPH CAN BE EXPECTED
ALONG WITH POSSIBLE MINOR DAMAGE. HEAVY RAINFALL WILL PRODUCE
PONDING OF WATER ON ROADWAYS AND MINOR FLOODING OF LOW-LYING AREAS.
REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.
LAT...LON 3023 8169 3019 8175 3019 8205 3023 8205
3054 8185 3045 8164
TIME...MOT...LOC 1916Z 030DEG 9KT 3042 8181
SHASHYSpecial weather statement, May 24, 2:34 PM EST, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
334 PM EDT MON MAY 24 2010
FLZ032-036-037-040-242015-
ALACHUA-CLAY-MARION-PUTNAM-
334 PM EDT MON MAY 24 2010
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR EXTREME
SOUTHEASTERN ALACHUA...EXTREME SOUTHWESTERN CLAY...NORTHERN MARION
AND WESTERN PUTNAM COUNTIES FOR STRONG WINDS AND SMALL HAIL VALID
UNTIL 415 PM EDT...
AT 334 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 3 MILES SOUTH OF PUTNAM HALL...OR 6
MILES EAST OF MELROSE...MOVING SOUTH AT 15 MPH. THIS STRONG
THUNDERSTORM WILL ALSO AFFECT AREAS AROUND PUTNAM HALL...MELROSE...
LAKE GENEVA...KEYSTONE HEIGHTS...FLORAHOME...MANNVILLE...
INTERLACHEN...HOLLISTER...JOHNSON AND ORANGE SPRINGS THROUGH 415 PM
EDT. HAIL UP TO THREE QUARTER INCH IN DIAMETER AND GUSTY WINDS OF 40
TO 50 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE.
REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.
LAT...LON 2938 8209 2975 8206 2974 8205 2978 8204
2978 8185 2964 8181 2938 8181
TIME...MOT...LOC 1934Z 000DEG 15KT 2969 8195
SHASHYSpecial weather statement, May 24, 2:59 PM EST, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
359 PM EDT MON MAY 24 2010
FLZ032-242045-
CLAY-
359 PM EDT MON MAY 24 2010
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR CENTRAL CLAY
COUNTY FOR STRONG WINDS AND SMALL HAIL VALID UNTIL 445 PM EDT...
AT 359 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 4 MILES WEST OF BELLAIR...OR 5 MILES
NORTHWEST OF LAKESIDE...MOVING SOUTH AT 20 MPH. THIS STRONG
THUNDERSTORM WILL AFFECT AREAS AROUND BELLAIR...LAKESIDE...DOCTORS
INLET...MIDDLEBURG...ASBURY LAKE AND PENNEY FARMS THROUGH 445 PM
EDT. HAIL UP TO THREE QUARTER INCH IN DIAMETER AND GUSTY WINDS OF 45
TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE.
REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.
LAT...LON 2984 8195 3019 8191 3019 8172 2986 8166
TIME...MOT...LOC 1959Z 000DEG 16KT 3016 8181
SHASHY
Thunderstorm Wind, Marion
- When
- May 24, 3:20 PM EST
- Where
- Marion County, Orange Spgs
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 29.500, -81.950
Employees at the Handy Way food store estimated thunderstorm wind gusts of 60 mph.
Thunderstorm Wind, Marion
- When
- May 24, 3:23 PM EST
- Where
- Marion County, 2.83 mi NNE of Eureka
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Public
- Coordinates
- 29.410, -81.910
A tree was blown down south of the Oklawaha River Country Store along County Road 301.
Hail, Clay
- When
- May 24, 3:24 PM EST
- Where
- Clay County, 2.26 mi SW of Russell
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 30.030, -81.780
Quarter size hail and gusty winds were reported by a local business in Lake Asbury.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flood in North Dakota, May 24, 2010$5.0 million · EF1 · 40 events
- Tornadoes in South Dakota, May 24, 2010$301,000 · EF2 · 5 events
- Flash Flooding and Hail in Arkansas, May 24 to 27, 2010$4.6 million · 1 in hail · 25 events
- Tornadoes and Flash Flooding in North Dakota, May 24 to 28, 2010$215,000 · EF1 · 25 events
- High Wind in North Dakota, May 24 to 25, 2010$485,000 · 55 kt wind · 30 events
- Tornadoes and Hail in Nebraska, May 24, 2010$107,000 · EF0 · 57 events
- Tornadoes and Flash Flooding in Minnesota, May 24 to 25, 2010$352,000 · EF0 · 24 events
- Flash Flooding and Flooding in South Dakota, May 24 to 27, 2010$525,000 · 9 events
- Hail and Damaging Winds in Nebraska, May 24, 2010$72,000 · 1.75 in hail · 40 events
- Tornadoes and Flash Flood in Texas, May 24 to 25, 2010$56,000 · EF0 · 43 events
- Hail and Damaging Winds in Mississippi, May 24 to 25, 2010$183,000 · 1 in hail · 15 events
- Flash Flooding and Hail in Texas, May 24 to 25, 2010$200,000 · 1 in hail · 11 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 222592, 222591, 222590.